Betty R. Ferrell, PhD, RN

Disclosures

April 06, 2017

Radiation Therapy, and It's Not Going Well

Judy is a 70-year-old woman who was diagnosed with stage 1B endometrial cancer. She had a hysterectomy shortly after diagnosis, followed by a 28-day course of radiation therapy beginning 6 weeks after surgery.

Soon after she began radiation therapy, Judy complained of sharp pains in her abdominal region and ongoing nausea. She was advised to take acetaminophen for the pain and was given an antiemetic for nausea. The radiation treatment continued, and the pain became worse.

The radiation nurse and technicians expressed their concern about Judy's ongoing symptoms but offered no other suggestions. The radiologist was consulted but suggested only continued acetaminophen. When Judy asked about stronger medication, the radiologist declined this option.

Over the next week, Judy became increasing nauseated and severely fatigued, and her pain worsened. Her family caregivers, including her husband and daughter, became very concerned and insisted that she go to the hospital. A visit to urgent care led to CT, which reveled radiation-induced colitis. Judy's radiation therapy was discontinued to avoid an acute gastrointestinal emergency.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....